Texas, 2009Hail and Damaging Wind in Texas, July 27, 2009
July 27, 2009 · NWS LUB · 2 events in 1 county or zone
An isolated severe thunderstorm produced nickel size hail and damaging thunderstorm winds in the O'Donnell vicinity of southern Lynn County. Although tree damage was reported, no significant damages occurred.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm produced nickel size hail and damaging thunderstorm winds in the O'Donnell vicinity of southern Lynn County. Although tree damage was reported, no significant damages occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 27, 2:26 PM CST, 2 hours 41 minutes earlier.
Area forecast discussion, Jul 27, 2:26 PM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
326 PM CDT MON JUL 27 2009
.SHORT TERM...
A MID LEVEL DISTURBANCE/DEFORMATION ZONE MOVING SOUTH THROUGH THE
PANHANDLE THIS AFTERNOON WAS HELPING TRIGGER SCATTERED SHOWERS AND
THUNDERSTORMS. THIS RAIN ACTIVITY IS EXPECTED TO CONTINUE INCREASING
THROUGH LATE AFTERNOON...ESPECIALLY OVER THE SOUTHERN PANHANDLE AND
NORTHERN SOUTH PLAINS. THE SHOWERS THAT FORM THIS AFTERNOON WILL LIKELY
DIMINISH BY LATE EVENING AS SURFACE HEATING ENDS. HOWEVER...WITH
UPPER STEERING WINDS REMAINING OUT OF THE NORTHWEST...THE SHOWERS
WILL BE MOVING INTO THE SOURCE REGION OF THE MOISTURE AND COULD
LINGER INTO THE OVERNIGHT HOURS.
ADDITIONAL SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO BEGIN
INCREASING LOCALLY TUESDAY AFTERNOON AS MOIST EASTERLY FLOW
CONTINUES TO PUSH UPSLOPE INTO THE REGION WHILE UPPER LEVEL WINDS
REMAIN OUT OF THE NORTHWEST. MILD DAYTIME TEMPERATURES ARE EXPECTED
ONCE AGAIN TUESDAY.
&&
.LONG TERM...
TUESDAY NIGHT ANOTHER H5 SHORTWAVE WILL PUSH THRU THE
CWA. BOTH GFS AND NAM ARE IN GOOD AGREEMENT TO WHERE THE
ASSOCIATED MCS WILL DEVELOP...THEREFORE HAVE KEPT POPS UP
CONSIDERING MOST OF THE CWA SHOULD SEE SOME PRECIP. BY MIDDAY
WEDNESDAY MORE STORMS ARE EXPECTED TO DEVELOP IN THE PANHANDLES
AHEAD OF A COLD FRONT THAT WILL PUSH THRU THE CWA ON THURSDAY.
MOST OF THE STORMS ARE EXPECTED TO STAY IN THE PANHANDLES UNTIL
10Z THURSDAY WHEN THE FRONTAL BOUNDARY MAKES ITS WAY TO THE CWA.
FROPA IS EXPECT AROUND 16Z ON THURSDAY FOR KLBB. BY 18Z THE FRONT
WILL HAVE MADE ITS WAY THRU THE CWA...ALTHOUGH IS EXPECT TO BECOME
A STATIONARY FRONT TO OUR SOUTH. THEREFORE I HAVE LEFT POPS NEAR
THE SLGT RANGE TO ACCOUNT FOR ANY DEVELOPMENT THAT MAY
OCCUR.
FRIDAY NIGHT & INTO THE WEEKEND IS EXPECTED TO BE DRY EXCEPT MAY
BE A FEW SHOWERS ON THE NORTHEAST MOST ZONES. THIS WILL ALLOW FOR A
WARMING TREND WHICH SHOULD BRING TEMPS BACK TO NEAR NORMAL.
BY THE END OF THE WEEK THE MODELS VARY GREATLY...THE GFS HAS THE
LOW OFF THE WEST COAST PUSH IN LAND...SETTING UP THE RIDGE OVER NEW
MEXICO. WHILE THE EUROPEAN HAS IT STAYING OFF THE COAST BUT MOVING
MORE NORTH MAKING OUR FLOW PATTERN MORE WESTERLY. HAVE GONE WITH
THE EURO...MAINLY DUE TO THE FACT THAT IT DOES NOT DRY THE CWA OUT
AS MUCH AFTER FROPA.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 65 87 64 90 63 / 30 30 60 60 50
TULIA 67 86 65 86 65 / 30 30 60 60 50
PLAINVIEW 68 88 65 86 66 / 30 30 60 60 40
LEVELLAND 68 90 65 86 67 / 30 30 60 50 40
LUBBOCK 67 90 65 86 67 / 20 30 50 60 40
DENVER CITY 67 92 67 88 69 / 30 30 50 40 30
BROWNFIELD 71 92 66 87 69 / 30 30 50 50 40
CHILDRESS 69 89 68 85 68 / 30 30 50 60 50
SPUR 70 91 68 87 69 / 20 30 50 60 50
ASPERMONT 72 93 72 88 72 / 20 30 50 60 50
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
04/40
Hazardous weather outlook, Jul 27, 4:05 AM CST, 13 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
505 AM CDT MON JUL 27 2009
TXZ021>044-281015-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
505 AM CDT MON JUL 27 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SEVERAL CLUSTERS OF ORGANIZED STRONG OR EVEN SEVERE THUNDERSTORMS
MAY DEVELOP FROM LATE TUESDAY THROUGH THE END OF THE WEEK UNDER A
VERY MOIST AND INCREASINGLY UNSTABLE AIRMASS AND NORTHWEST FLOW
ALOFT. BRIEF STRONG TO SEVERE WIND GUSTS AND ISOLATED LARGE HAIL
WILL BE THE PRIMARY CONCERNS. STORM RUNOFF COULD BECOME EXCESSIVE
IN A FEW AREAS BY REPEATED HEAVY RAINFALL AS A NEARLY STATIONARY
FRONTAL BOUNDARY WILL BECOME PARALLEL TO THE UPPER LEVEL FLOW.
In the hours before
Special weather statement, Jul 27, 4:42 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
542 PM CDT MON JUL 27 2009
TXZ041-272315-
LYNN TX-
542 PM CDT MON JUL 27 2009
...STRONG THUNDERSTORM ACROSS LYNN COUNTY...
AT 540 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF TAHOKA...MOVING EAST AT 10 MPH.
SMALL HAIL AND BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THIS
THUNDERSTORM. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER
APPROACHES. STAY AWAY FROM WINDOWS.
STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
LAT...LON 3323 10163 3296 10175 3297 10206 3329 10198
TIME...MOT...LOC 2241Z 292DEG 9KT 3313 10190
Hail, Lynn
- When
- July 27, 5:07 PM CST to 5:09 PM CST
- Where
- Lynn County, 2 mi N of Odonnell to Odonnell
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 32.999, -101.830
The public and local newspaper articles reported nickel size hail in O'Donnell shortly after 17:00 CST.
Thunderstorm Wind, Lynn
- When
- July 27, 5:20 PM CST
- Where
- Lynn County, 1 mi N of Odonnell to Odonnell
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.984, -101.830
Following a bout of large hail, extreme winds and torrential rainfall accompanied an apparent downburst over the O'Donnell vicinity. The Texas Tech University West Texas Mesonet site just north of the town recorded a brief but intense gust of 75 mph at 17:20 CST. Although no significant damage was reported, a large tree was blown down along Nassau Road.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Washington, July 27 to 30, 20092 deaths · 5 events
- Lightning Strike in North Carolina, July 27, 20091 death · 1 event
- Tornado and Hail in Wisconsin, July 27, 2009$446,000 · EF1 · 28 events
- Tornadoes and Flash Flooding in Wisconsin, July 27, 2009$177,000 · EF1 · 14 events
- Flash Flooding and Hail in North Carolina, July 27, 20091 injured · $60,000 · 1.75 in hail · 27 events
- Flash Flood and Hail in Iowa, July 27 to 28, 2009$250,000 · 0.75 in hail · 2 events
- Hail and Damaging Winds in South Carolina, July 27, 2009$200,000 · 1 in hail · 6 events
- Hail in Kansas, July 27, 2009$225,000 · 1.75 in hail · 3 events
- Lightning Strike in Colorado, July 27, 2009$200,000 · 1 event
- Damaging Winds in Connecticut, July 27, 2009$76,000 · 50 kt wind · 5 events
- Flash Flood and Hail in North Carolina, July 27, 2009$50,000 · 1 in hail · 8 events
- Damaging Winds in New Hampshire, July 27, 2009$65,000 · 55 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186604, 186605.